Illinois, 2003

Winter Storm in Illinois, February 16, 2003

February 16, 2003 · NWS PAH · 19 events in 19 counties and zones

A long-lasting sleet storm affected southern Illinois. The precipitation was almost all sleet south of the Marion/Carbondale area, where an inch or two was reported.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A long-lasting sleet storm affected southern Illinois. The precipitation was almost all sleet south of the Marion/Carbondale area, where an inch or two was reported. Along and north of a Carbondale to Harrisburg line, there was more snow, with total accumulations of sleet and snow in the 3 to 6 inch range. Specific reports included: 6 inches at Pinckneyville in Perry County, 5.5 inches near Mount Carmel in Wabash County, 4.5 inches at West Frankfort in Franklin County, 4 inches at Carbondale, and 2.4 inches at Harrisburg in Saline County. The storm occurred on the Presidents Day weekend. Most schools and businesses scheduled to be open on Presidents Day were closed. Franklin County officials reported about 25 accidents in that county alone, none of which involved injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 2:39 PM CST, 10 hours 21 minutes earlier.

Area forecast discussion, Feb 15, 2:39 PM CST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CST SAT FEB 15 2003

CHALLENGE THIS PACKAGE IS WINTER WEATHER FOR TONIGHT AND SUNDAY.

ANALYSIS OF THE 15/12Z UPPER AIR MAPS SHOWED 85H AND 7H LOWS NEAR
KMCI. AN ASSOCIATED 85H AND 7H WARM FRONT EXTENDED EAST INTO CENTRAL
IL/IN. AT THE SURFACE AT 15Z LOW PRESSURE WAS OVER NORTHCENTRAL AR.
A COLD FRONT EXTENDED SOUTHWEST OF THIS LOW INTO EASTERN TEXAS. WHAT
HAD BEEN A WARM FRONT EXTENDING EAST OF THIS LOW...HAS NOW
TRANSITIONED INTO A COLD FRONT AND WAS POSITIONED NEAR THE AR/MO AND
KY/TN BORDERS.

THROUGH SUNDAY AFTERNOON THE NGM/ETA TRACK THE 85H LOW INTO WESTERN
TN. THE GFS TAKES A SOMEWHAT FURTHER EAST COURSE THROUGH CENTRAL KY
AND THEN EASTERN TN BY SUNDAY AFTERNOON. GIVEN THIS PATTERN THE
NGM/ETA KEEP THE SURGE OF WARMER 85H AIR OVERRIDING THE SUB-FREEZING
SURFACE CONDITIONS FOR A LONGER PERIOD OF TIME...SPECIFICALLY +2 TO
+6 C AT NOON SUNDAY COMPARED TO 0 TO -4 C. THE 15/18Z FORECAST OF
THESE THREE MODELS SHOWED LITTLE DIFFERENCE CONCERNING THE PATH OF
THE 85H AND SURFACE LOW...SO A COMPARISON TO REALTIME DATA ISN/T
HELPING IN PICKING A FAVORITE MODEL. AS SUCH...WILL GO WITH
PERSISTENCE AND FAVOR THE PREVIOUS SELECTION OF THE MORE SIMILAR
NGM/ETA SOLUTION.

15/15Z MESO-ETA FORECAST SOUNDINGS FOR ACROSS THE AREA STILL
SUGGEST A FREEZING RAIN EVENT ACROSS THE AREA. NORTHERN AREAS MAY
SEE A GRADUAL TRANSITION TO IP AND THEN TO LIGHT SNOW DURING THE DAY
TOMORROW. 15/15Z MESO QPF VALUES SUGGESTED AN INCREASE IN PRECIP
TONIGHT INTO SUNDAY AS THE 85H LOW PASSES OVERHEAD. TOTAL QPF
NUMBERS ACROSS SOUTHERN ILLINOIS AND WESTERN KENTUCKY PEAKED AROUND
0.40-0.50 INCHES WITH THE CRITICAL 0.25 VALUES ALONG THE WESTERN AND
EASTERN EDGES OF THE WARNING AREA.

AS THE MID AND UPPER LEVELS DRY OUT LATE SUNDAY NIGHT...THE EVENT
MAY END AS LIGHT FREEZING DRIZZLE.

HEADING INTO MONDAY WE LOOK TO STAY CLOUDY AS LOW LEVEL MOISTURE ON
THE BACKSIDE OF THE EXITING TROUGH REMAINS IN PLACE. TOO EARLY TO
MENTION DZ/FRDZ BUT IT IS SOMETHING TO WATCH. ETA HAS THE AREA
CLEARING BY TUESDAY MORNING. GUIDANCE HAS BEEN FAST TO CLEAR SKIES
ALL WINTER. AS SUCH WILL DELAY THIS UNTIL TUESDAY EVENING AND
UNDERCUT HIGHS.

FROM WEDNESDAY ONWARD SIGNIFICANT MODEL VARIATIONS ARE APPARENT. THE
15/00Z GFS SUGGEST IN QUICKLY RACING A SHORTWAVE TROUGH ACROSS THE
AREA ON WEDNESDAY...WITH BRIEF UPPER LEVEL RIDGING ON
THURSDAY...FOLLOWED BY A SIGNIFICANT UPPER LEVEL LOW CHARGING ACROSS
THE SOUTHERN PLAIN STATES FRIDAY...AND OVER THE FA BY SATURDAY.

THE 14/12Z ECMWF SOLUTION SUGGEST THE WEDNESDAY SHORTWAVE WON/T BE
AS PROGRESSIVE...AND ACTUALLY HELP CAUSE SOME POSITIVE INTERFERENCE
AND HELP AMPLIFY A SECOND SHORTWAVE TROUGH SPINNING ALONG THE
PACIFIC NORTHWEST COAST /THE ONE THE GFS SUGGESTED WOULD BE DISTINCT
FROM THE FIRST/. THIS RESULTANT LONGER WAVE TROUGH BECOMES ORIENTED
FROM THE CENTRAL ROCKIES SOUTHWEST TO OFF THE SOUTHERN CALIFORNIA
COAST. THIS WAVE EJECTS SLOWER THAN THE GFS SOLUTION OF WHAT IT
SHOWS AS A SECOND WAVE.

THE 15/00Z CANADIAN SOLUTION SEEMS TO BE SOMEWHERE IN THE MIDDLE OF
THE FIRST TWO. ITS SOLUTION IS SIMILAR TO THE ECMWF IN THAT IT ISN/T
AS PROGRESSIVE WITH THE FIRST SHORTWAVE TROUGH...BUT IT IS A LITTLE
SLOWER IN THE TIMING AS TO WHEN THE SECOND SHORTWAVE TROUGH WILL
MERGE WITH IT YIELDING POSITIVE INTERFERENCE IN THE CENTER OF CONUS.

WHAT IS SIMILAR WITH ALL THREE SOLUTIONS IS THAT THE SURFACE LOW
ASSOCIATED WITH THE FIRST SHORTWAVE TROUGH WILL PASS OVER OR NEAR
THE FA EITHER WEDNESDAY AFTERNOON OR WEDNESDAY NIGHT. GIVEN
THIS...WILL KEEP CHANCE POPS FOR SHOWERS BOTH WEDNESDAY AND
WEDNESDAY NIGHT. IF THE GFS IS RIGHT WE SHOULD HAVE A BREAK IN THE
WEATHER THURSDAY THEN A RETURN OF PRECIP...POSSIBLY
THUNDERSTORMS...FRIDAY INTO SATURDAY. IF THE ECMWF IS RIGHT A MUCH
COOLER AND DRIER FORECAST LEADING INTO THE WEEKEND IS ON TAP. IF THE
CANADIAN IS RIGHT...WEDNESDAY INTO THE WEEKEND WILL BE WET AND
MILD.

I WILL FAVOR THE ECMWF FOR TWO REASONS. FIRST...MY EXPERIENCE HAS
SHOWN IT TENDS TO OUT PERFORM THE GFS IN CASES WHERE THE GFS IS TOO
PROGRESSIVE IN EJECTING WEST COAST TROUGHS. SECOND...THE CANADIAN
SOLUTION OF THE THREE MODELS HAS HAD SLIGHTLY LOWER DAY5 ANOMALY
CORRELATION SCORES IN THE NORTHERN HEMISPHERE. AND ITS PERFORMANCE
IN THE SOUTHERN HEMISPHERE HAS SIGNIFICANTLY FALLEN OFF OVER THE
PAST FEW DAYS. ON THE OTHER HAND...THE ECMWF HAS INCREASED AS
RAPIDLY AS THE CANADIAN HAS FALLEN OFF.

THANKS SGF...ILX...LSX..IND...LVX FOR COOR/COLLABORATION.

.PAH...WINTER WEATHER ADVISORY TONIGHT THROUGH SUNDAY EVENING FOR
RIPLEY...CARTER...WAYNE AND BUTLER COUNTIES MO. WINTER STORM WARNING
TONIGHT INTO SUNDAY EVENING FOR THE REST OF SOUTHEAST MISSOURI...ALL
OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY
EXCEPT FOR MUHLENBERG...TODD...CHRISTIAN AND TRIGG COUNTIES.

DFS
Hazardous weather outlook, Feb 15, 9:55 PM CST, 3 hours 5 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CST SAT FEB 15 2003

...WINTER STORM WARNING IN EFFECT FOR ALL OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND PORTIONS OF SOUTHEAST MISSOURI AND
WESTERN KENTUCKY FOR TONIGHT THROUGH SUNDAY NIGHT...

...WINTER WEATHER ADVISORY IN EFFECT FOR THE REMAINDER OF SOUTHEAST
MISSOURI AND WESTERN KENTUCKY FOR TONIGHT THROUGH SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...OVERNIGHT

PERIODS OF FREEZING DRIZZLE AND FREEZING RAIN ARE EXPECTED TO
DEVELOP FROM NORTH TO SOUTH ACROSS THE QUAD STATE TONIGHT.  AS A
RESULT A WINTER STORM WARNING HAS BEEN ISSUED FOR MOST OF THE QUAD
STATE FOR TONIGHT THROUGH SUNDAY EVENING.  FOR DETAILS PLEASE REFER
TO THE WINTER STORM WARNING PRODUCT /SDFWSWPAH/.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF FREEZING DRIZZLE AND FREEZING RAIN ARE EXPECTED TO
CONTINUE THROUGH MUCH OF THE DAY ON SUNDAY.  A CHANGE OVER TO SLEET
AND EVENTUALLY SNOW WILL ALSO BE POSSIBLE BEFORE THE PRECIPITATION
ENDS ON SUNDAY EVENING.  FOR DETAILS PLEASE REFER TO THE WINTER
STORM WARNING PRODUCT /SDFWSWPAH/.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF FREEZING OR FROZEN PRECIPITATION AND ANY ICE OR SNOW
ACCUMULATIONS WOULD BE GREATLY APPRECIATED TONIGHT AND SUNDAY.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Franklin

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Gallatin

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Gallatin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Hamilton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Hardin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Johnson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Storm, Massac

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Massac forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Perry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Storm, Pope

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Pope forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Pulaski forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Saline forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Storm, Union

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Storm, Wabash

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Wabash forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Wayne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Storm, White

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
White forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Storm, Williamson

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Williamson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Storm, Alexander

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Alexander forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Storm, Edwards

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Edwards forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340200, 5340201, 5340202, 5340203, 5340204, 5340205, 5340206, 5340207, 5340208, 5340209, 5340210, 5340211, 5340212, 5340213, 5340214, 5340215, 5340216, 5341775, 5341776.